|LETTER TO THE EDITOR
|Year : 2016 | Volume
| Issue : 7 | Page : 541
Tacrolimus-induced cerebral blindness in a liver transplant patient
Madhura A Tamhankar1, Sebastian P Lesniak2, Sudha Nallasamy1, John H Woo3
1 Scheie Eye Institute, Philadelphia, Pennsylvania, USA
2 UMDNJ - Robert Wood Johnson Medical School, New Brunswick, NJ, USA
3 Department of Radiology, Division of Neuroradiology, Hospital of the University of Pennsylvania, Philadelphia, PA, USA
|Date of Web Publication||9-Sep-2016|
Madhura A Tamhankar
Division of Neuro-ophthalmology, Scheie Eye Institute, 51 North 39th Street, Philadelphia, PA 19104
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Tamhankar MA, Lesniak SP, Nallasamy S, Woo JH. Tacrolimus-induced cerebral blindness in a liver transplant patient. Indian J Ophthalmol 2016;64:541
|How to cite this URL:|
Tamhankar MA, Lesniak SP, Nallasamy S, Woo JH. Tacrolimus-induced cerebral blindness in a liver transplant patient. Indian J Ophthalmol [serial online] 2016 [cited 2020 Jun 1];64:541. Available from: http://www.ijo.in/text.asp?2016/64/7/541/111125
We would like to describe a case of reversible posterior leukoencephalopathy syndrome (RPLS). An 18-year-old male underwent a liver transplant. On post-operative day 7, he complained of blurry vision. The blood pressure was between 134 - 161/ 74 - 91 mm Hg. Medications included mycophenolate mofetil 1000 mg twice daily, and tacrolimus 1 mg twice daily.
An examination revealed light perception vision with normal pupillary light responses, and normal optic nerve heads without swelling or pallor.
A cerebral basis for visual loss was suspected, and magnetic resonance imaging (MRI) revealed sub-cortical hyper-intense white matter lesions in the occipital lobes bilaterally consistent with RPLS.
Tacrolimus blood levels over the 7 days prior ranged between 6.1 - 13.5 ng/ml (therapeutic range 5-20 ng/ml). The dosage of tacrolimus was reduced to 0.5 mg twice daily. Mycophenolate was discontinued, and azathioprine, prednisone, and metoprolol were added. On follow-up examination 1 week later, the patient's vision had improved to 20/30 in his right eye and 20/50 in his left eye.
3 weeks after the patient's initial visual symptoms, he was re-admitted for altered mental status, respiratory failure, and sepsis. An MRI of the brain revealed a cerebellar abscess. Complete resolution of sub-cortical white matter hyperintensities in the occipital lobes was noted.
The patient's neurological status continued to deteriorate due to brain stem edema and cerebellar tonsillar herniation. He passed away 5 weeks status-post transplant following a catastrophic stroke.
Tacrolimus-induced RPLS should be suspected in the presence of neurologic symptoms and characteristic finding of sub-cortical white matter lesions on brain MRI.  It is believed, that the breakdown of the blood-brain barrier may lead to delivery of high doses of the highly lipophilic calcineurin inhibitor to cerebral white matter, causing a direct neurotoxic effect.  Factors reported to exacerbate tacrolimus neurotoxicity include hypertension, elevated tacrolimus blood levels, high-dose corticosteroid therapy, low serum cholesterol, magnesium and aluminum overload, and hepatic encephalopathy. 
Although tacrolimus-induced RPLS is more commonly seen with elevated blood levels of tacrolimus, neurotoxicity may occur even at therapeutic levels,  as seen in our patient. In our patient, visual loss was noted on postoperative day 7. Tacrolimus blood level was 10.6 ng/ml, mean systemic blood pressure was 184/92, and liver function tests were within normal limits. Reduction of tacrolimus dose and lowering of systemic blood pressure led to complete recovery of visual and neurological symptoms.
Although mycophenolate was also discontinued along with decrease in the dose of tacrolimus, one wonders about the possibility of mycophenolate alone or a combination of mycophenolate and tacrolimus causing neurotoxicity. After literature search in PubMed and MEDLINE, we did not come across any confirmed reported cases of mycophenolate alone causing RPLS. We only found a single report speculating that the combination of mycophenolate and cyclosporin could cause neurotoxicity.  To our knowledge, this is the second reported case of tacrolimus-induced RPLS in a liver transplant recipient without hepatic dysfunction who primarily presented with visual symptoms. Decreasing the dose or discontinuing the calcineurin inhibitor, lowering the systemic blood pressure, and correcting other metabolic derangements usually results in complete resolution of symptoms.
| Acknowledgement|| |
This case report has not been published elsewhere and it has not been submitted simultaneously for publication elsewhere. The authors report no conflicts of interest or commercial relationships. The manuscript has been read and approved by all the authors. The requirements for authorship have been met, and each author believes that the manuscript represents honest work.
The authors report no sources of support in the form of grants, equipment, or drugs.
| References|| |
Singh N, Bonham A, Fukui M. Immunosuppressive-associated leukoencephalopathy in organ transplant recipients. Transplantation 2000;69:467-72.
Bechstein WO. Neurotoxicity of calcineurin inhibitors: impact and clinical management. Transpl Int 2000;13:313-26.
Eidelman BH, Abu-Elmagd K, Wilson J, Fung JJ, Alessiani M, Jain A, et al.
Neurologic complications of FK 506. Transplant Proc 1991;23:3175-8.
Matijaca M, Vlasić-Matas J, Janković S, Pintarić I, Marović A. Neurotoxicity that may mimic progressive multifocal leukoencephalopathy in patient with transplanted kidney. Coll Antropol 2007;31:349-53.